Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 54, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 27, 2019, 3:46 PM EDT for Hancock County, Henry County, Madison County, Indiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 2019, 3:46 PM EDT (19:46 UTC)
- Expired
- May 27, 2019, 4:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hancock County, IN, Henry County, IN, Madison County, IN
The radar
The Indianapolis radar (KIND), 63 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 2:22 PM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1028 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:41 PM EDT, 5 minutes earlier.
Area forecast discussion, May 27, 3:41 PM EDT, 5 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 341 PM EDT Mon May 27 2019 .UPDATE... The NEAR TERM and SHORT TERM Sections have been updated below. && .SYNOPSIS... Issued at 159 PM EDT Mon May 27 2019 Latest surface analysis from 17Z shows a warm front that extends north central IL southeast through IND to just south of DAY. Showers and thunderstorms are developing in the vicinity of this warm front that is forecast to move north and northeast through our northern counties this afternoon. Air mass is moderately unstable as calculated MLCAPE from the Hi Res model indicates values of 1500-2000 J/kg southwest of the boundary. Models move low over northwest IA eastward north of IN keeping our area in the warm sector through the next 12-24 hours. && .NEAR TERM /Tonight/... Issued at 304 PM EDT Mon May 27 2019 As stated in the synopsis, the warm front moving north and northeast across central IN is forecast to continue into northeast placing all of the area in the warm sector. Not totally confident that area will remain precipitation-free as upstream complex over IA into IL will be moving through the northern third of the forecast area. Models are trending with this idea to expect rain and isolated thunderstorms through the early half of tonight (before 28/04Z). Lingering cloud cover should also hold temperatures to the mild and slightly muggy with lows mainly in the upper 60s. && .SHORT TERM /Tuesday through Thursday/... Issued at 304 PM EDT Mon May 27 2019 Model blend favors the general idea of the GFS taking a cold front that slowly moves southward into central IN by afternoon. Models kick a weak shortwave northeast into the westerly flow over Indiana which will be the focus for more showers and thunderstorms across the area Tuesday and Tuesday night. Looks like there is a dry slot to diminish activity across the area as the front slips slowly southward into southern IN by Wednesday morning and seems to weaken at this time. Models then bring main system into the area going into Wednesday with a cold front that moves across IL into IN Wednesday night and Thursday enhancing rain and thunderstorms into Thursday. && .LONG TERM /Thursday night through Monday/... Issued at 246 PM EDT Mon May 27 2019 The elongated upper trough that's controlled the weather for days across central Indiana will finally move through the area Thursday night and Friday. This will sweep the stalled front out of the area and allow high pressure to move through the area Friday night/Saturday morning. This looks to be brief, though, as models indicate another front sinking south into the area as early as Saturday afternoon and getting hung up here. A more northwesterly flow pattern aloft develops in the wake of the passage of the aforementioned elongated trough, and this will allow upper waves to quickly pass through the area, interacting with the front to produce additional shower and storm chances. Temperatures will be near normal (mid 50s to lower 60s for lows and mid 70s to around 80 for highs) through the long term with the trough and then northwesterly upper flow advecting in some cooler temperatures aloft. && .AVIATION /Discussion for 271800z TAF issuance/... Issued at 1259 PM EDT Mon May 27 2019 Mainly VFR with some diurnal cu to start at the sites. At KHUF though will start out with some scattered showers moving through, and some may also be near KBMG at the start of the period that could also produce brief MVFR ceilings around 2000-3000ft. Expect more scattered showers and a few thunderstorms to develop as the warm front moves north through the area. More thunderstorms with strong/severe winds are possible later this afternoon/evening at KLAF, but think those will stay north of the other sites. Some low level wind shear expected overnight as a low level jet moves across central Indiana. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DM NEAR TERM...DM SHORT TERM...DM LONG TERM....CP AVIATION...CP
Hazardous weather outlook, May 27, 4:17 AM EDT, 11 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 417 AM EDT Mon May 27 2019 INZ021-028>031-035>049-057-280830- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Rush- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, and Rushville 417 AM EDT Mon May 27 2019 This hazardous weather outlook is for the northern half of central Indiana. .DAY ONE...Today and Tonight. Outlook: Scattered to numerous thunderstorms will develop today and continue into tonight. Severe storms are possible. Hazards: Damaging winds, large hail, isolated tornadoes, torrential rain, and lightning. Timing: Thunderstorms are possible this afternoon into the evening, then diminishing from south to north in the overnight. The best chances for severe thunderstorms will be from 300 PM to Midnight. Discussion: A warm front will move through the area, bringing some thunderstorms and the potential for severe weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Outlook: Thunderstorms are possible at times across all or parts of the area through Sunday. Present indications are that some severe storms are possible Tuesday and Wednesday. Heavy rainfall over the same areas during the week could lead to flooding problems Discussion: A combination of upper waves and a few fronts will keep the threat for showers and thunderstorms around into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ051>056-060>065-067>072-280830- Vigo-Clay-Owen-Morgan-Johnson-Shelby-Sullivan-Greene-Monroe-Brown- Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 417 AM EDT Mon May 27 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Scattered thunderstorms are possible will develop today and continue into this evening. Isolated severe storms are possible. Hazards: Damaging winds, large hail, torrential rain, and lightning. Timing: Thunderstorms are possible this afternoon into the evening, then diminishing from south to north during the evening. The best chances for severe thunderstorms will be from 300 PM to 1000 PM. Discussion: A warm front will move through the area, bringing some thunderstorms and the potential for severe weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Outlook: Thunderstorms are possible at times across all or parts of the area through Sunday. Present indications are that some severe storms are possible Tuesday and Wednesday. Heavy rainfall over the same areas during the week could lead to flooding problems Discussion: A combination of upper waves and a few fronts will keep the threat for showers and thunderstorms around into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation cannot be ruled out this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, May 27, 2:40 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
240 PM EDT Mon May 27 2019
INZ037-045-046-271930-
Putnam IN-Hendricks IN-Boone IN-
240 PM EDT Mon May 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HENDRICKS...SOUTH
CENTRAL BOONE AND NORTHEASTERN PUTNAM COUNTIES UNTIL 330 PM EDT...
At 239 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Greencastle, or 21 miles southeast of
Crawfordsville, moving northeast at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Brownsburg, Pittsboro, Bainbridge, North Salem, Lizton and Groveland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1000 PM EDT for central
Indiana.
LAT...LON 3999 8650 3989 8633 3989 8634 3969 8675
3977 8684
TIME...MOT...LOC 1839Z 236DEG 23KT 3976 8674
AW/DMSpecial weather statement, May 27, 3:27 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
327 PM EDT Mon May 27 2019
INZ037>039-272015-
Tipton IN-Boone IN-Hamilton IN-
327 PM EDT Mon May 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOONE...HAMILTON AND
SOUTHWESTERN TIPTON COUNTIES UNTIL 415 PM EDT...
At 326 PM EDT, Doppler radar was tracking a strong thunderstorm over
Zionsville, or 15 miles northwest of Indianapolis, moving northeast
at 25 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Carmel, Noblesville, Zionsville, Westfield, Cicero, Whitestown,
Sheridan, Arcadia, Atlanta and Morse Reservoir.
A Tornado Watch remains in effect until 1000 PM EDT for central
Indiana.
LAT...LON 4012 8586 4010 8586 3993 8613 3992 8633
4000 8649 4018 8627 4018 8624 4021 8624
4030 8613
TIME...MOT...LOC 1926Z 226DEG 21KT 3996 8630
AW/CPSpecial weather statement, May 27, 3:35 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
335 PM EDT Mon May 27 2019
INZ040-047>049-272015-
Henry IN-Madison IN-Hancock IN-Marion IN-
335 PM EDT Mon May 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MADISON...HANCOCK...EAST
CENTRAL MARION AND WEST CENTRAL HENRY COUNTIES UNTIL 415 PM EDT...
At 334 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lawrence, or 10 miles east of Indianapolis, moving northeast at 30
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Indianapolis, Anderson, Lawrence, Greenfield, Cumberland,
McCordsville, Pendleton, Fortville, Ingalls, New Palestine, Warren
Park, Shirley, Markleville, Kennard, Wilkinson, Spring Lake and
Cadiz.
A Tornado Watch remains in effect until 1000 PM EDT for central
Indiana.
LAT...LON 3970 8584 3970 8595 3967 8595 3976 8611
3993 8591 3993 8586 3997 8586 4011 8570
3997 8543
TIME...MOT...LOC 1934Z 220DEG 28KT 3978 8594
AW/CPThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 10:46 AM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 7 days |
| May 27, 2:40 PM EDT | Special Weather Statement | IND | Hendricks | 50 min |
| May 27, 3:01 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hendricks | 24 min |
| May 27, 3:27 PM EDT | Special Weather Statement | IND | Hamilton | 48 min |
| May 27, 3:35 PM EDT | Special Weather Statement | IND | Hancock | 40 min |
| May 27, 4:18 PM EDT | Special Weather Statement | IND | Delaware | 57 min |
| May 27, 5:48 PM EDT | Special Weather Statement | IND | Clay, Vigo | 42 min |
| May 27, 6:06 PM EDT | Severe Thunderstorm Warning | IND | Vigo | 39 min |
| May 27, 7:05 PM EDT | Severe Thunderstorm Warning | IND | Montgomery, Tippecanoe | 25 min |
| May 27, 7:43 PM EDT | Severe Thunderstorm Warning | IND | Tippecanoe | 47 min |
| May 27, 7:46 PM EDT | Severe Thunderstorm Warning | IND | Madison | 14 min |
| May 27, 7:49 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Madison | 26 min |
| May 27, 7:58 PM EDT | Severe Thunderstorm Warning | IND | Madison | 32 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.